Hail, Roberts
- When
- August 16, 5:16 PM CST
- Where
- Roberts County, 2.38 mi SE of Wilmot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -96.830
An isolated thunderstorm brought quarter size hail near Wilmot.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought quarter size hail near Wilmot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 2:42 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 342 PM CDT TUE AUG 16 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 342 PM CDT TUE AUG 16 2016 A weak sfc trough, assisted by a shortwave sliding in on the northwesterly flow aloft, will be the focus for shower and thunderstorm development over the rest of the afternoon and early evening hours as it shifts to western MN. At 19Z, the sfc trough was more visible by the line of clouds from southeastern ND through ABR to PIR. Expect stronger storms to remain on or southeast of this line, where dewpoints has been able to jump into the mid 60s. Strong storms have already developed just to our north, along the ND/SD border, and continue to slide southeast. This was not well forecast by the small scale models, with one of the best being the HRRR. High pressure will build into the region tonight, bringing dry weather and light winds (directly overhead 06-12Z Wednesday). Highs over the southwestern third of the CWA will still rise into the low 90s. The main concern for Wednesday will move to fire weather, but with light winds the Grassland Fire Danger Index will probably reach moderate levels again. Look for unsettled weather to return late Wednesday night over central SD, and expand to the rest of the area through at least Thursday night. The main time period of concern will be late Thursday afternoon through Thursday night. Agree with the SPC placement of a slight risk for severe wx, as the sfc low over south central SD at 18Z and the warm front extending to the ND/SD/MN border, slowly sink to the southeast to just southeast of the forecast area by 06Z Friday. Dewpoints will again rise into the upper 60s. There could be a strong enough cap over the area to limit thunderstorms during the early to mid afternoon hours Thursday. As a result, kept pops in the slight to chance categories before becoming likely Thursday night. Will not get too fancy with specifics as it's still day 3 night, but will continue to mention the potential in the HWO. .LONG TERM...(Friday through Tuesday) Issued at 342 PM CDT TUE AUG 16 2016 Very good agreement amongst the models through the long term with chances of showers and storms early on along with a big cool down. The long term begins with a cold front off to our southeast pushing away from our region along with a large 50h low pressure trough axis off to our northwest. This trough, with several embedded vorts, will make its way slowly across the region through Saturday night. Therefore, good chances of showers and storms are expected at least through Saturday afternoon. At the surface, Canadian high pressure will slowly build into the region Friday through Saturday night bringing much below normal temperatures for both Friday and Saturday. Highs will only be in the upper 60s to the lower 70s across the cwa. The rest of the long term looks to be dry along with a warm up as northwest flow aloft is replaced by westerly flow with rising heights. The surface high pressure area over region on Sunday morning will build east with south winds returning and remaining into Tuesday. Therefore, highs in the 70s on Sunday are expected to warm back into the 80s by Tuesday. May have to introduce some chances of showers and storms again on Tuesday as a cold front pushes in from the northwest. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1256 PM CDT TUE AUG 16 2016 Other than a small possibility of some showers/storms at or in the vicinity of the ATY terminal late this afternoon/early evening...vfr conditions are expected at all terminals through tonight and Wednesday morning. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Mohr AVIATION...Mohr
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT TUE AUG 16 2016 MNZ039-046-SDZ006>008-011-018>023-037-171015- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 503 AM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS EASTERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE STORMS RETURN TO THE FORECAST THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>005-009-010-015>017-033>036-045-048-051-171015- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO- 503 AM CDT TUE AUG 16 2016 /403 AM MDT TUE AUG 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE STORMS RETURN TO THE FORECAST THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT TUE AUG 16 2016
SDZ023-162230-
DEUEL SD-
506 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEUEL COUNTY UNTIL
530 PM CDT...
AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARY...OR 10 MILES EAST OF CLEAR LAKE...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARY...BRANDT...MORITZ AND LAKE COCHRANE REC AREA.
LAT...LON 4466 9663 4491 9656 4489 9645 4473 9645
4463 9646
TIME...MOT...LOC 2205Z 285DEG 38KT 4477 9646
TDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 523 PM CDT TUE AUG 16 2016 MNZ039-046-SDZ008-162300- TRAVERSE MN-BIG STONE MN-ROBERTS SD- 523 PM CDT TUE AUG 16 2016 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN BIG STONE AND WEST CENTRAL ROBERTS COUNTIES UNTIL 600 PM CDT... AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DAKOTA CONNECTION & CASINO...OR OVER SISSETON...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SISSETON...BROWNS VALLEY...PEEVER...DAKOTA CONNECTION & CASINO... PEEVER FLATS HOUSING...AGENCY VILLAGE AND LAKE TRAVERSE. LAT...LON 4570 9711 4575 9696 4561 9678 4547 9703 TIME...MOT...LOC 2223Z 328DEG 20KT 4565 9700 TDK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT TUE AUG 16 2016
SDZ023-162330-
DEUEL SD-
604 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEUEL COUNTY UNTIL
630 PM CDT...
AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ASTORIA...OR 13 MILES SOUTHEAST OF CLEAR LAKE...MOVING
SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TORONTO AND ASTORIA.
LAT...LON 4455 9660 4454 9664 4461 9669 4466 9652
4463 9645 4454 9645
TIME...MOT...LOC 2303Z 315DEG 18KT 4458 9656
TDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CDT TUE AUG 16 2016 SDZ008-021-162330- GRANT SD-ROBERTS SD- 607 PM CDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT AND SOUTH CENTRAL ROBERTS COUNTIES UNTIL 630 PM CDT... AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WILMOT...OR 15 MILES NORTHWEST OF MILBANK...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILMOT...CORONA AND BIG STONE LAKE. LAT...LON 4540 9698 4551 9683 4536 9661 4526 9682 TIME...MOT...LOC 2307Z 315DEG 18KT 4540 9683 TDK
The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657995.